Acetaminophen is a widely available analgesic and antipyretic agent. It is commonly found in combination with opioids, decongestants, antihistamines, and other over-the-counter and prescription products. Patients may complain of nausea and vomiting shortly after a toxic ingestion, but patients may also be asymptomatic. Signs and symptoms of acute liver injury typically occur within 36 hours after acute ingestion. Occasionally, patients present to the emergency department after developing evidence of hepatotoxicity, not realizing that the large ingestion of an acetaminophen-based product is the etiology.
In the overdose setting, acetaminophen exerts its toxic effects via a metabolite that is created via the P450 enzyme system. The metabolite causes centrilobular necrosis of the liver, which may lead to fulminant hepatic failure. Renal failure may also occur. Fatalities from hepatic failure usually occur 3 to 5 days after the ingestion. Treatment includes the administration of N-acetylcysteine (NAC), which can prevent acetaminophen-induced hepatotoxicity if initiated within 8 hours of the acute ingestion.
Management and Disposition
Activated charcoal may be considered in patients who present within 2 hours of acetaminophen overdose. A serum acetaminophen level (µg/mL) drawn at 4 hours after a single acute ingestion can be plotted on the Rumack-Matthew nomogram to determine the need for treatment. If the serum level is at or above the treatment line, the patient should be treated with a standard course of oral or intravenously administered NAC. Patients who require administration of NAC should be admitted to the hospital.
Acetaminophen is a common agent in many over-the-counter medications. Patients who overdose on these medications require routine checking of a serum acetaminophen level to identify those who may need treatment with NAC.
The formulation of oral NAC is available in a 20% solution. The 20% solution comprises 20 g of NAC per 100 mL of solution. For the average 70-kg adult, the initial oral loading dose of 140 mg/kg would be 9.8 g, or approximately 50 mL of the 20% solution.
To enhance palatability, oral NAC can be diluted into a beverage of choice and served in a cup with a lid and a straw.
Massive ingestions of acetaminophen may result in an anion gap metabolic acidosis.
Acetaminophen Overdose. Multiple acetaminophen-containing pills are seen in the vomit of an overdose patient. The patient had ingested the pills a few hours prior to presentation in a suicide attempt. (Photo contributor: Alan B. Storrow, MD.)
Acute Hepatotoxicity. This patient developed acute hepatic failure with marked jaundice as a result of an intentional acetaminophen overdose. (Photo contributor: R. Jason Thurman, MD.)